Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Jackson, KY

March 16, 2002Estill County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 16, 2002, 2:13 AM EST for Estill County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2002, 2:13 AM EST (07:13 UTC)
Expired
Mar 16, 2002, 2:45 AM EST
In force
32 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 160713
SVRJKL
KYC065-160745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
212 AM EST SAT MAR 16 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESTILL COUNTY.

* UNTIL 245 AM EST

* AT 212 AM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER JINKS...
  OR ABOUT 8 MILES SOUTHWEST OF IRVINE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADE AROUND 220 AM EST
  CRYSTAL AROUND 225 AM EST
  PATSEY AROUND 230 AM EST

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS AND HAIL THE SIZE
OF DIMES.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:30 AM EST, 43 minutes earlier.

Area forecast discussion, Mar 16, 1:30 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 AM EST SAT MAR 16 2002

CHALLENGING AND ACTIVE FORECAST FOR THE NEXT 4 OR 5 DAYS AT LEAST.
RAINFALL DEFICITS SHOULD BE ELIMINATED DURING THE FORECAST PERIOD.
MAIN FCST CHALLENGES STEM AROUND TIMING OF WAVES MOVING NE ALONG THE
STALLED OUT FRONT AND HOW HARD TO HIT THE POPS.

O5Z SFC CHART THIS MORNING SHOWING FRONT MOVING INTO CENTRAL KY...OR
A TROFF JUST OUT AHEAD OF THE FRONT IS MOVING INTO CENTRAL KY.
COLDER AIR IS BACK NEAR THE OHIO RIVER WHERE MORE CONVECTION AND
SHOWERS ARE OCCURRING FROM OH ALL THE WAY TO MS AND AR. RADAR QUITE
ACTIVE AND SHOWING TSRA BEGINNING TO MOVE INTO THE CWA ATTM. SOME OF
THE RAINFALL ESTIMATES HAVE BEEN FAIRLY DECENT...ALSO NOTED THE
SPENES ISSUED EARLIER FOR THE AREA TO OUR NW AND EXCESSIVE RAINFALL
OUTLOOK TO JUST TO OUR WEST. A BUSY MORNING IN THE MAKING...

FIRST CHALLENGE IS HOW LONG OR HOW FAST WILL THE PCPN MOVE THRU THE
AREA THIS MORNING AND WHAT KIND OF POPS TO USE TODAY. RAINFALL COULD
BE HEAVY FIRST THING THIS MORNING...MAY MENTION IN ZONES...DEPENDING
ON HOW THINGS LOOK AT PRESS TIME. ISOLATED SLIGHT CHC FOR SVR ALSO
EARLY THIS MORNING. PROBABLY WONT MENTION IN ZONES THOUGH AS MOST OF
THE STRONGEST ACTIVITY SHOULD BE JUST TO OUR EAST BY DAYLIGHT TIME.
BASICALLY THINK MOST OF THE ACTIVITY WILL BE THRU THE MORNING HOURS
TODAY...TAPERING OFF THIS AFTERNOON. TEMPS WILL BE TRICKY ALSO TODAY
AS SFC OBS AND 00Z 8H CHART SHOWING FAIRLY STRONG CAA COMING IN.
WILL PROBABLY USE SOME SORT OF NEARLY STEADY TERMINOLOGY (MAYBE EVEN
SLOWLY FALLING).

WE GET INTO A BIT OF A LULL TONIGHT AND WILL PROBABLY GO WITH A
SLIGHT CHC POP ONLY TO COVERING ANY LINGERING OR STRAY SHOWER
ACTIVITY. NEXT WAVE ON THE FRONT MOVES INTO THE AREA BY SUNDAY AM.
WILL RAISE POPS ON SUNDAY INTO LIKELY CAT AND WILL ALSO ADD THUNDER
AS THE AIRMASS APPEARS TO BE FAIRLY UNSTABLE ALONG WITH GOOD THETA-E
ADVECTION AND DYNAMICS. WE THEN GET INTO ANOTHER LULL IN THE ACTION
SUNDAY NIGHT AND WILL GO WITH LOW CHC POPS. NOTED THAT THE AVN MOVES
PRECIP BACK INTO THE AREA LATE SUNDAY NIGHT MUCH QUICKER THAN THE
ETA MODELS. WILL LEAN MORE TOWARD THE ETA MODELS HERE. THEN ANOTHER
WAVE MOVES INTO THE PICTURE FOR MONDAY. BEST CHC ON MONDAY APPEARS
TO BE ACROSS THE SOUTHERN 2/3 OF THE CWA. WILL RAISE POPS ON MONDAY
ACROSS MOST OF THE CWA...NOT SURE WHAT IM GOING TO DO WITH THE
NORTHERN ZONES YET THOUGH.

EXTENDED...(TUE THRU FRIDAY)...WILL INCREASE POP CHANCES ON TUE INTO
THE LIKELY CATEGORY AS ANOTHER STRONG WAVE AND WARM FRONT
MOVES/LIFTS INTO THE AREA. AVN/MRF HAVE BEEN ADVERTISING SOME
BIG RAINS WITH THE SYSTEM. PROBABLY OVERDONE BUT STILL LOOKS LIKE A
PRETTY DECENT RAIN. RUNOFF/HYDRO PROBLEMS COULD BE A PROBLEM WITH
THE SYSTEM AS WE WILL BE PLENTY SATURATED BY THEN. NOT SURE ABOUT
EXTENDING THE POPS INTO WED OR NOT. HPC (PMDEPD) LIKES MUCH MORE OF
A BLEND OF THE ECMWF/MRF AND SEEMS TO THINK THAT IN GENERAL...THE
MRF IS TOO FAST. WILL LOOK AT NEW MEX/MRF DATA LATER THIS MORNING
AND MAKE DECISION ON WED. WILL KEEP THU DRY UNDER HIGH PRESSURE.
NOTICED SEVERAL SURROUNDING WFOS JUMPED ON RAIN CHANCES AGAIN FOR
FRIDAY. CURRENTLY HAVE DRY IN THE ZONES...WILL ALSO TAKE A LOOK AT
THIS AGAIN LATER THIS MORNING. WITH SUCH BIG TIMING DIFFERENCES IN
THE EXTENDED MODELS...IM NOT VERY CONFIDENT IN THE WED-FRI PERIOD.

GFE/IFPS...BASICALLY PLAN ON ROLLING THE DATA BASE...HOWEVER I PLAN
ON RAISING POPS AT LEAST A LITTLE...ALMOST ACROSS THE BOARD. WILL
ALSO INCR CLOUD COVER FROM PC TO MC FOR MOST DAYS.

AVN/NGM MOS LOOK CLOSE. WILL USE A BLEND WHERE DIFFERENCES OCCUR
(ESP WITH POPS).

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL.

.JKL...NONE.

HALL

In the hours before

Local storm report, Mar 15, 8:17 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EST FRI MAR 15 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    FAIRVIEW                  KY   .88 INCH HAIL
03/15/02   FLEMING                        REPORTED BY
SPOTTER
Local storm report, Mar 15, 8:17 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EST FRI MAR 15 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    FAIRVIEW                  KY   .88 INCH HAIL
03/15/02   FLEMING                        REPORTED BY SPOTTER.
Special weather statement, Mar 15, 9:15 PM EST, 4 hours 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
915 PM EST FRI MAR 15 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT FOR MOST OF
EASTERN KENTUCKY...

THE STORM PREDICTION CENTER...IN NORMAN OKLAHOMA...INDICATES
THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT...
AND INTO EARLY SATURDAY MORNING...FOR MOST OF EASTERN KENTUCKY.

THE PRIMARY THREATS FROM THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE STORMS WILL DEVELOP WITHIN A BAND OF STRONG
WINDS AND UNSTABLE AIR OVER CENTRAL TENNESSEE...AND SPREAD
NORTHEAST INTO EASTERN KENTUCKY DURING THE PREDAWN HOURS ON
SATURDAY.

LATE NIGHT MOTORISTS SHOULD BE PREPARED FOR OCCASIONAL HEAVY RAIN
AND STRONG WIND GUSTS. IT WOULD BE A GOOD IDEA TO SECURE LOOSE
OBJECTS OUTSIDE...AND GET ANIMALS INTO SHELTER.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES.
CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:28 PM ESTSevere Thunderstorm WarningJKLFleming32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.